Texas, 2020Hail in Texas, May 21, 2020
May 21, 2020 · NWS LUB · 1 event in 1 county or zone
On the afternoon of the 22nd, thunderstorms developed across the Big Country of Texas into the southern Rolling Plains in the vicinity of an intersection of a dryline and a remnant outflow boundary. Ample instability allowed thunderstorms to quickly become severe producing hail up to golf ball size in Aspermont (Stonewall County).
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On the afternoon of the 22nd, thunderstorms developed across the Big Country of Texas into the southern Rolling Plains in the vicinity of an intersection of a dryline and a remnant outflow boundary. Ample instability allowed thunderstorms to quickly become severe producing hail up to golf ball size in Aspermont (Stonewall County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 21, 5:17 PM CST, 26 minutes earlier.
Area forecast discussion, May 21, 5:17 PM CST, 26 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
617 PM CDT Thu May 21 2020
.AVIATION...
Iso TS possible in the first few hours of the TAF period at KCDS
and will monitor for inclusion of a mention. Otherwise, VFR
conditions are likely through Friday.
&&
.PREV DISCUSSION... /issued 230 PM CDT Thu May 21 2020/
SHORT TERM...
Flow aloft has become more southwesterly in response to a large
upper level low encompassing much of the western CONUS. At the
surface a lee-side low has begun to develop in northeastern NM
with surface winds turning southwesterly across the western
portions of the CWA. This flow will advect warm dry air across the
area and warm high temperatures into the 90s. Thanks to the SW
flow aloft and at the surface the dryline is more east today and
somewhere near the edge of the Caprock Escapement. To the east of
the dryline afternoon convection will be highly conditional while
west fire weather will be the main concern. Capping, the lack of
mid-level moisture and missed timing of the upper level shortwave
moving eastward will all limit chances for dryline convection
this afternoon. However, forecasted MUCAPE values are over 2000
J/kg with shear values near 40 kts and steep low-mid level lapse
rates all suggest that if a parcel can persist through the dry
environment severe thunderstorms with rotation will be possible.
Steep lapse rates and DCAPES over 1000 J/kg suggest that strong
wind gusts up to 70 mph and large hail up to 2 inches will be
possible. Additionally, a tornado risk can not be ruled out given
the presences of an increasing low level jet this evening and
increased EHIs. The HRRR is now showing a few possible storms
across the far southeastern counties where better dewpoints will
reside. Current satellite pictures are showing small cumulus
fields develop just along the dryline but, the CU come down as
fast as they go up leading us to believe the mid-levels may be in-
fact too dry. We have gone ahead and lowered PoPs across the
Rolling Plains into the slight chance category but not eliminated
them. It is mid May and as the past few days have illustrated
severe weather is possible no matter what.
Tonight into tomorrow should be relatively quite weatherwise. A weak
front will be forced into the northern portions of the CWA early
tomorrow morning as an upper level storm moves through the High
Plains. This front will do little in the way of affecting our area
except for shifting the winds to the north for the first portion
of the day. By tomorrow afternoon, W-SW surface flow returns with
dry and warm weather.
LONG TERM...
The western trough that is currently in the process of reloading,
will eject across the northern High Plains late Sunday, while a
portion of it digs southeastward through the Four Corners region.
The more southern energy is forecast to close off into a cut off
low, potentially hanging out over or near West Texas through much of
next week.
Before this occurs, a dryline will be vacillating within the
South/Rolling Plains the next few days, beneath westerly to
southwesterly flow aloft. The dryline will be joined by a weak
cold front that may dip into the CWA tomorrow, in response to a
shortwave trough swinging by to our north early in the day. Either
the dryline, or the triple point will probably be positioned
somewhere near the far southeast corner of the CWA tomorrow
afternoon/evening, where it could provide sufficient focus/forcing
for late-day CI. Should storms develop, very strong instability
and sufficient wind shear would support a definite severe weather
risk. Saturday will bring more of the same, but the dryline is
expected to be further west in response to backing flow aloft and
dropping pressure in the lee of the central/southern Rockies.
Hence, the conditional severe weather risk will encompass the
eastern half or two thirds of the CWA Saturday afternoon. Sunday's
setup will be fairly similar to Saturday, except that the
approaching western trough will provide more favorable upper level
dynamics, make convective development more likely during the
afternoon/evening. Again, environmental parameters will be solidly
supportive of a severe weather risk along and ahead of the
dryline.
The northern stream portion of the system will send a cold front
southward, though most guidance now delays its arrival until Monday.
Depending on the timing of the front, this could provide an
additional focus for storm development early next week. After that,
it is beginning to appear more likely that the developing cut off
low will linger overhead or nearby through much of next week. If
this proves true, much/all of next week would be relatively cool
and moist with periodic chances of showers and generally sub-
severe thunderstorms.
FIRE WEATHER...
West of the dryline conditions will be favorable for fire weather as
flow aloft and at the surface become SWRLY with the development of a
lee-side surface low this afternoon. The warm/hot, breezy and very
dry southwesterly winds will create elevated to briefly critical
fire weather. Where rain hasn't fallen in the past few days, across
the western South Plains and far southwest Texas Panhandle, fuels
will be more receptive to fire starts. Thus, an RFD has been issued
roughly along and west of a Friona to Olton to Brownfield line,
valid from noon until 9 PM.
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&
07
Hazardous weather outlook, May 21, 10:30 AM CST, 7 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1130 AM CDT Thu May 21 2020
TXZ021>044-221630-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1130 AM CDT Thu May 21 2020
This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.
.DAY ONE...This afternoon and tonight.
The dryline will mix to near the edge of the Caprock this afternoon.
Along and east of the dryline, isolated thunderstorms may attempt to
develop late this afternoon into this evening in the Rolling Plains
and southeast Texas Panhandle. Although it is uncertain if storms
will form, if they do, they would quickly become severe and will
have the potential to produce hail to 2 inch diameter or larger,
wind gusts to 70 mph and locally heavy rainfall.
West of the dryline, across the western South Plains and far
southwest Texas Panhandle, hot, dry and breezy southwesterly winds
will create elevated to briefly critical fire weather. A Fire Danger
Statement is in effect for this region from noon until 9 pm.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Thunderstorms, some severe, will be possible this weekend and into
early next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed off the Caprock late this afternoon
into this evening. Please relay any information about severe weather
to the NWS while following local, state, and CDC guidelines.
Hail, Stonewall
- When
- May 21, 5:43 PM CST to 6:00 PM CST
- Where
- Stonewall County, Aspermont
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 33.150, -100.230
Reports were received from both law enforcement and a storm chaser in Stonewall County of hail ranging from half dollar to golf ball size.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, May 21, 20201 death · 1 event
- Flash Flooding and Hail in Arkansas, May 21 to 25, 2020$580,000 · 1.25 in hail · 36 events
- Flood and Damaging Winds in Texas, May 21, 2020$710,000 · 65 kt wind · 4 events
- Tornado and Flash Flooding in North Carolina, May 21 to 22, 2020$50,000 · EF1 · 9 events
- Flooding in Illinois, May 21 to 31, 2020$120,000 · 6 events
- Hail and Damaging Winds in Oklahoma, May 21 to 22, 2020$32,000 · 1 in hail · 22 events
- Flash Flood and Flooding in Missouri, May 21 to 22, 2020$27,000 · 1 in hail · 15 events
- Hail and Damaging Wind in Kansas, May 21, 20203 in hail · 35 events
- Tornadoes and Hail in Kansas, May 21 to 24, 2020EF0 · 33 events
- Hail and Damaging Winds in Texas, May 21 to 22, 20204 in hail · 28 events
- Hail in Florida, May 21, 20203 in hail · 26 events
- Lightning Strike in North Carolina, May 21, 2020$25,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 885970.